Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Albuquerque, NM

May 3, 2006Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 3, 2006, 3:48 PM MDT for Roosevelt County, New Mexico. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2006, 3:48 PM MDT (21:48 UTC)
Expired
May 3, 2006, 4:45 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 73 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:00 PM MDTHAIL 1.75Arch, NM
May 3, 4:06 PM MDTHAIL 1.75Portales, NMREPORT RELAYED FROM THE PORTALES FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 032148
SVRABQ
NMC041-032245-
/O.NEW.KABQ.SV.W.0007.060503T2148Z-060503T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 445 PM MDT

* AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTHWEST OF DORA TO ARCH...AND MOVING NORTHEAST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAUSEY...
  PORTALES...
  ARCH...
  ROGERS...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3391 10344 3376 10304 3431 10304 3431 10343

$$

DPORTER
2 follow-up statements
000 
WWUS55 KABQ 032205
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
403 PM MDT WED MAY 3 2006

NMC041-032245-
/O.CON.KABQ.SV.W.0007.000000T0000Z-060503T2245Z/
ROOSEVELT-
403 PM MDT WED MAY 3 2006

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
ROOSEVELT COUNTY UNTIL 445 PM MDT...

AT 400 PM MDT...SKYWARN SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS PRODUCING GOLF BALL SIZE HAIL AT ARCH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF PORTALES 
TO 6 MILES NORTH OF ARCH...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAUSEY...
  DORA...
  ROGERS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3391 10346 3376 10304 3431 10304 3431 10345

$$

DPORTER
000 
WWUS55 KABQ 032246
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT WED MAY 3 2006

NMC041-032256-
/O.EXP.KABQ.SV.W.0007.000000T0000Z-060503T2245Z/
ROOSEVELT-
446 PM MDT WED MAY 3 2006

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR EAST CENTRAL ROOSEVELT
COUNTY AT 445 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3391 10346 3376 10304 3431 10304 3431 10345

$$

DPORTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:45 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 3, 2:45 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT WED MAY 3 2006

.DISCUSSION...COOLER AIR MASS HAS WEDGED INTO NE AND NORTHERN PARTS
OF THE EC PLAINS EARLY THIS AFTERNOON. DIURNAL MIXING WILL KEEP ITS
SOUTHWARD PROGRESS MINIMAL REMAINDER OF THE AFTERNOON/EVENING.
THEREAFTER...FRONT EXPECTED TO SAG SOUTHWARD AND AIR MASS MAY BE
JUST DEEP ENOUGH TO SPILL INTO THE CENTRAL VALLEY CORRIDOR LATE
TONIGHT.  WILL INTRODUCE A MODEST EAST CANYON WIND ALONG THE RIO
GRANDE VALLEY AFTER 09Z. MEANWHILE...AIR MASS ALONG AND AHEAD OF
FRONTAL BOUNDARY CONTINUES TO DESTABILIZE WITH LATEST SURFACE-BASED
CAPE VALUES IN THE 1000-1500 J/KG RANGE AND LI/S MINUS 3-4 BASED ON
SPC MESO ANALYSIS PAGE.  WHILE INSTABILITY COULD BE BETTER...WILL
CONTINUE TO MONITOR DE BACA...ROOSEVELT AND NE CHAVES COUNTIES FOR
ISOLD SEVERE WHERE DEEP LAYER SHEAR RESPECTABLE EVIDENCED BY BRN
SHEAR VALUES OF 40-60 M2/S2. ADDITIONALLY...APPARENT SHORT-WAVE
TROUGH LIFTING NEWD FROM VICINITY OF NM BOOTHEEL WILL PROVIDE
ADDITIONAL SUPPORT THROUGH EARLY EVENING.

FARTHER NORTH...CONVECTION ROLLING EASTWARD ACROSS THE NE HIGHLANDS
EXPECTED TO WEAKEN AS IT ENCOUNTERS AN INCREASINGLY STABLE BOUNDARY
LAYER. WILL READJUST EVENING POP GRIDS TO SHADE HIGHER POPS ACROSS
EC AREAS. JUST SOME MID/HIGH LEVEL CLOUDS EXPECTED ACROSS
CENTRAL/WESTERN AREAS.  LATER TONIGHT...WILL EXPAND COVERAGE OF LOW
CLOUDS ACROSS NE/EC AREAS BUT HOLD SKY COVER ON CONSERVATIVE SIDE
ACROSS OUR SERN MOST COUNTIES WHERE UPSLOPE WILL REMAIN QUITE
SHALLOW.

FOR THE THURSDAY AND THURSDAY NIGHT PERIOD...A REINFORCING SURGE OR
TWO OF COOLER AIR WILL MAINTAIN A FAVORABLE UPSLOPE PATTERN EAST OF
THE CENTRAL MOUNTAIN CHAIN.  AT THE SAME TIME...UPPER TROUGH OVER
THE INTER MOUNTAIN WEST WILL SLOWLY TRANSLATE EASTWARD. SUBTLE
PERTURBATIONS IN THE SWLY FLOW AHEAD OF THIS TROUGH WILL CONTINUE TO
AFFECT THE AREA AND INTERACT WITH THE LOW LEVEL UPSLOPE FLOW. LITTLE
REASON TO DEVIATE FROM SCT POPS EC/NE.  MODELS AGAIN TARGET THE EAST
SLOPES OF THE SANGRE DE CRISTOS...AND OUR EC PLAINS FOR BEST SEVERE
POTENTIAL-- LI/S APPROACHING MINUS 6 ACCORDING TO NAM. DEEP LAYER
SHEAR SHOULD BE EVEN BETTER THAN TODAY AS MID-LEVEL WINDS INCREASE
DOWNSTREAM OF APPROACHING TROUGH. ACROSS THE CENTRAL AND WEST...DRY
AND BREEZY CONDITIONS TO PERSIST WITH PERHAPS SOME HIGH BASED VIRGA
SHOWERS FAVORING THE NORTHWEST QUARTER.  DAYTIME TEMPS TRENDING
DOWNWARD.

BAGGY TROUGH FINALLY CROSSES THE AREA FRIDAY AFTERNOON/NIGHT BEFORE
SLIDING EAST OF THE STATE SATURDAY. FRIDAY WILL AGAIN BE ACTIVE
ACROSS THE NE QUARTER...BUT SVR POTENTIAL APPEARS TO SHIFT SOUTH AND
A LITTLE EAST AS COMPARED TO THURSDAY.

LINGERING PRECIP CHANCES EAST SATURDAY/SATURDAY EVENING...WITH DRIER
WEST-NWLY FLOW SUN-MON.  KJ
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  78  42  71 /   5  10  10  20
GALLUP..........................  41  75  36  70 /   0   5   5  10
GRANTS..........................  40  75  39  69 /   0   5   5  10
GLENWOOD........................  42  81  40  77 /   0   5   0   5
CHAMA...........................  32  67  30  58 /  10  20  20  40
LOS ALAMOS......................  42  71  39  65 /  10  10  10  30
RED RIVER.......................  31  60  29  54 /  10  20  20  50
TAOS............................  39  70  33  64 /  10  20  20  30
SANTA FE........................  42  72  41  68 /   5  10  10  20
SANTA FE AIRPORT................  45  74  42  70 /   5  10  10  20
ESPANOLA........................  42  76  39  72 /   5  10  10  20
ALBUQUERQUE HEIGHTS.............  52  80  52  76 /   5   5   5  20
ALBUQUERQUE VALLEY..............  48  82  45  79 /   5   5   5  10
ALBUQUERQUE FOOTHILLS...........  47  77  46  74 /   5   5   5  20
ALBUQUERQUE WEST MESA...........  49  82  47  77 /   5   5   5  20
SOCORRO.........................  47  83  45  80 /   0   5   0   5
SANDIA PARK/CEDAR CREST.........  41  74  39  69 /   5   5   5  20
MORIARTY/ESTANCIA...............  42  73  39  70 /   5   5  10  20
CARRIZOZO.......................  47  82  45  75 /   0   5   0  10
RUIDOSO.........................  41  76  41  67 /   0   5   5  10
RATON...........................  42  64  36  58 /  20  30  30  40
LAS VEGAS.......................  40  67  37  62 /  10  20  20  40
ROY.............................  42  61  39  58 /  20  30  20  40
CLAYTON.........................  43  56  38  56 /  30  40  40  40
SANTA ROSA......................  47  76  42  72 /  10  10  20  30
TUCUMCARI.......................  50  70  45  68 /  20  30  30  40
FORT SUMNER.....................  52  76  46  71 /  10  20  10  30
CLOVIS..........................  51  74  47  68 /  20  20  20  40
PORTALES........................  53  77  48  72 /  20  20  20  30
ROSWELL.........................  58  86  54  83 /  10   5  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

41
Hazardous weather outlook, May 3, 6:00 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED MAY 3 2006

NMZ001>021-026-041200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
HOWEVER...STRONG THUNDERSTORMS ARE POSSIBLE ON THE EASTERN PLAINS
THURSDAY AND FRIDAY...WITH WIND GUSTS TO 50 MPH AND SMALL HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:31 PM MDTSevere Thunderstorm WarningABQCurry59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.